Secondary Logo

Institutional members access full text with Ovid®

Drug induced methaemoglobinaemia

Hutton, William; Pucci, Mark

doi: 10.1097/FAD.0000000000000040
Invited Review Article
Buy

Summary Acquired methaemoglobinaemia can be caused by the oxidising effect of a number of different drugs. Prescribed drugs that cause methaemoglobinaemia include local anaesthetics, dapsone, sulphonamides and primaquine. Recreational drugs such as amyl and isobutyl nitrite (‘poppers’) and adulterants in cocaine are also well known to cause methaemoglobinaemia. Low concentrations of methaemoglobin do not require treatment, but higher concentrations can be fatal. When indicated, methylthioninium chloride is the treatment of choice. More complicated cases should be discussed with a local poisons centre.

Department of Clinical Pharmacology and Therapeutics, University Hospitals Birmingham NHS Foundation Trust, MindelsohnWay, Edgbaston, Birmingham, UK.

Correspondence to Dr. Mark Pucci, Department of Clinical Pharmacology and Therapeutics, University Hospitals Birmingham NHS Foundation Trust, MindelsohnWay, Edgbaston, Birmingham, B15 2TH, UK. E-mail: mark.pucci@uhb.nhs.uk

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.